Advertisement

Schoolchildren offered vapes spiked with spice via Snapchat

Inhaling a spice-laced vape can cause issues including chest palpitations, seizures or suicidal thoughts  (Alamy/PA)
Inhaling a spice-laced vape can cause issues including chest palpitations, seizures or suicidal thoughts (Alamy/PA)

Schoolchildren are being offered vapes spiked with drugs which are being distributed via Snapchat, the Met Police has warned.

A letter sent to parents at a school in west London raised concerns about the risk of young people experiencing severe health problems after using vapes which contain drugs such as spice and THC.

Synthetic cannabinoids, better known by the street name spice, are substances made in labs designed to mimic the effects of cannabis which can cause chest pains, seizures, extreme anxiety and suicidal thoughts. They have been widely consumed in UK prisons for more than a decade.

The letter, exclusively shared with The Independent, alerts parents to a “concerning issue affecting our school community”, as it warns spice is a “harmful psychoactive” drug that can cause “severe health problems”.

It adds: “We wish to emphasise the importance of informing parents about the hazards associated with unregulated vape pens, given the recent surge in related incidents.

“Law enforcement authorities across London, including our local police officers, have seized numerous vapes from students in the past weeks. Some of these devices are currently undergoing testing to detect dangerous Class B substances such as spice or THC, the active component in cannabis.”

Display of disposable vapes (Getty Images)
Display of disposable vapes (Getty Images)

The letter states vapes that contain drugs are believed to be distributed via social media apps including Snapchat.

“Inhaling spice through a vaping pen is particularly hazardous for young people,” explains the letter. “Leading to various health issues such as breathing difficulties, chest pains, heart palpitations, seizures, extreme anxiety, paranoia, suicidal thoughts, psychosis, vomiting or diarrhoea, and acute kidney injury. In some instances, a single dose can prove fatal.”

The Independent recently reported that a group of children from a school in Eltham, south-east London, were taken to hospital after inhaling a spice-laced vape, with one of the pupils left in a coma.

A New Scotland Yard spokesperson said: “In recent weeks, four vapes have been sent for testing and all were found to contain the drug spice rather than THC. This included one of the vapes recovered after an incident in Eltham.”

The Independent reported that thousands of incidents of spiking have emerged in England and Wales ahead of freshers’ week kicking off at universities – with vapes now a target for spiking.

Dawn Dines, chief executive and founder of the national charity Stamp Out Spiking, told The Independent there is not enough awareness among Britons that vapes can be spiked.

Vape shop in London (AP)
Vape shop in London (AP)

“How easy is it say try this blueberry or bubblegum flavour vape?” Ms Dines added.

She said she had supported a mother-of-three who was spiked with a vape who found herself slumped down outside the front of a club.

Ms Dines added: “She said, ‘If I was being raped, I couldn’t even open my eyes to know who was doing it to me.’ She just couldn’t move.

“We don’t know what was in the vape. I don’t believe she was drinking alcohol. Her friend called an ambulance and she was taken to hospital and they didn’t do any tests to find out what was in the vape. This is routine in healthcare settings.”

Ms Dines has heard the most horrific accounts of different types of spiking incidents in the two decades she has spent talking to victims, she added.

Helen Conibear, chief executive of Talk about Trust, told The Independent: “Vape spiking is becoming more prominent unfortunately, it is coming across our radar more and more.”

Ms Conibear, whose organisation supports spiking victims and raises awareness of the issue in schools and universities, said vape spiking commonly causes extreme nausea and memory blackout.

“Motives of spiking vapes are similar to other forms of spiking and can involve sexual assault, robbery, and pleasure at seeing somebody’s distress,” the campaigner added.

Ms Conibear said it is easy to find out how to spike disposable vapes online.

“When we are talking in schools about vaping, we highlight the importance of not sharing vapes with people you don’t know well, especially at festivals and outside bars and clubs,” she added. “We also encourage people to keep their vapes safe so they aren’t tampered with.”

A spokesperson for Snapchat said: “Using Snapchat to buy or sell drugs, including vaping products, is strictly against our rules. You cannot search for terms associated with drug dealing, we remove violating content and accounts when we become aware of them either through our detection technology or in-app reporting tools, and work with police to support investigations.”